Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Diagnosed with Parkinson. What medications should be given to address medication induced vomiting and nausea?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5359 Questions
Question
What medications should be given to address medication induced vomiting and nausea not from chemotherapy?
Specific to patients diagnosed with Idiopathic Parkinson's? Tigan? and what others?
Posted Mon, 15 Jul 2013 in General Health
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Hi,

Thank you for posting your query.

The first choice drug for medication-induced vomiting and nausea, especially in patients with idiopathic Parkinson's disease (PD), would be domperidone. This is because it does not cross the blood-brain barrier and hence, has no extrapyramidal side effects and does not worsen tremors, rigidity, involuntary movements, etc. Domperidone is widely used in many countries including India, however, due to some reason, not yet available on prescription in US.

The other drug, which I find very useful, is ondansetron. Though this drug is specific for chemotherapy induced vomiting and nausea, it is useful in cases of PD also.

We should avoid drugs such as metoclopramide, as it crosses blood brain barrier, and causes side effects in patients with PD.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with Parkinson. What medications should be given to address medication induced vomiting and nausea? 12 hours later
Dear Dr XXXXXXX XXXXXXX MD DM,

Thank you for your response. I greatly appreciate your professional opinion.

Since my stepmother lives in the US, Domperidone is not viable at this time.

As for ondansetron, since it is specific for chemotherapy induced vomiting and nausea, other medications have been mentioned/suggested.

Can you please review the medications below and advise accordingly:

Tigan
Benzacot
Tebomide
Ticon

Thank you in advance.

Regards,
XXXXX
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back with more details.

The medications you have mentioned are all same- different brand names for trimethobenzamide.

It is a safe and effective drug to control nausea and vomiting. It acts on the vomiting centre located in the medulla oblongata of brain.

It is generally available as oral capsules and injections.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor